Alert archive / Louisiana / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Shreveport, LA

August 10, 20178 parishes in Louisiana

NWS Shreveport, LA issued this flash flood watch at Aug 10, 2017, 3:28 AM CDT for 8 parishes in Louisiana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2017, 3:28 AM CDT (08:28 UTC)
Expired
Aug 10, 2017, 10:00 AM CDT
In force
7 hr
Issued by
NWS Shreveport, LA
Flood severity
None

Counties Caldwell Parish, LA, Grant Parish, LA, Jackson Parish, LA, LaSalle Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 127 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 11:23 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 11:23 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1123 PM CDT Wed Aug 9 2017

.AVIATION...
Aside from a few lgt showers over northcentral LA, which could
affect the KMLU area after 10/06z, looking pretty quiet pcpn wise
across cwa. Cigs will begin to lower to mvfr and ocnl ifr, along
with patchy fog at times, especially near daybreak. Warm front will lift
well north into AR, but warm sector airmass across area appears
moist and unstable enough, with pws either side of 2 inches, to
warrant at least vcnty tstms across eastern portions of area, and
more marginal across western portions of area. Duirnally driven
convection with airmass will quickly stabilizing by 11/00z. /07/

&&

.PREV DISCUSSION... /issued 1005 PM CDT Wed Aug 9 2017/

DISCUSSION...
Vast majority of the convection has dissipated across our area
with the loss diurnal heating. The lone exception are a few light
showers moving northeast across portions of Northern Louisiana
south of a line from Many to Columbia. Most of the model guidance
keeps the coverage of precip tonight rather sparse and mainly over
Louisiana south of Interstate 20 and east of Interstate 49.
Therefore, updated the forecast and reduced rain chances areawide
through 12z Thursday morning.

A mention of patchy fog was also inserted into the 09z-15z time
frame Thursday morning across portions of East Texas west of a
line from Atlanta to Jacksonville. Surface dewpoint depressions
are already somewhat low in this area, which is also near the
remnant MCV/surface low. Forecast soundings and the HRRR
visibility progs suggest the potential for some patchy fog for a
few hours around sunrise.

Updated products have been sent.

CN

PREV DISCUSSION... /issued 400 PM CDT Wed Aug 9 2017/

DISCUSSION...
Scattered showers and thunderstorms have developed across the
region in response to an upper level low across Deep East Texas
and a retreating warm front just south of the Interstate 20
corridor. With PWATs over 2.00 inches, some locally heavy rain
will be possible under the stronger showers, especially in our
eastern zones. There could be some isolated hourly totals from
1-2 inches at some locations. Attm, believe rainfall amounts will
be low enough not the warrant a Flash Flood Watch.

The upper low will gradually push eastward from Deep East TX to
across southern LA overnight, while the retreating warm front will
wash out across the region. With the loss of daytime heating
and the exiting upper level low, the convection should decrease in
coverage overnight. However, with the upper low in the vicinity,
the models continue to keep some overnight convection across
portions of North Central Louisiana.

Beginning tomorrow, northwest flow aloft will begin to develop
across the region courtesy of upper level ridging in the Desert
southwest shifting eastward across central TX. This pattern will
hold across the region through next week. Embedded disturbances
within the flow aloft and daytime destabilization will keep
persistent precip chances through early next week. By mid-week
next week, a broad Upper low moving east-southeast across the
Great Lakes region will send down a backdoor cold front across the
region that could provide an additional focus for precip.

Temperatures will remain below normal through the period with
daytime temps in the upper 80s to lower 90s. Only exception may
be when the next fropa arrives next week as temps could lower to
the lower to middle 80s across the northern zones,nearest to the
frontal boundary. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  91  76  91 /  30  40  20  50
MLU  74  91  74  91 /  30  50  20  60
DEQ  71  90  73  90 /  10  30  20  60
TXK  72  89  74  89 /  20  30  20  60
ELD  71  88  73  89 /  30  50  20  60
TYR  74  91  76  92 /  20  30  10  40
GGG  74  91  76  91 /  30  30  20  40
LFK  74  91  75  92 /  30  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1132 AM CDT Wed Aug 9 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1132 AM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A nearby upper level disturbance coupled with daytime heating and
a weak surface front drifting north across the region providing a
moist atmosphere, will result in the development of isolated to
scattered showers and thunderstorms today, mainly across portions
of east Texas, Deep east Texas, central and northern Louisiana and
southwest Arkansas. Given weak mean flow and high moisture
content in place, brief localized moderate rainfall and ponding
of water across poor drainage roadways will be possible.
Precipitation coverage should wane shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms will be possible areawide
tomorrow through Monday, as a series of upper level disturbances
drop southeast into the region each day. Gusty winds, brief
moderate to heavy rainfall, and minor flooding, will be the main
threats from the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed this afternoon or tonight.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:42 AM CDTAreal Flood AdvisorySHVGrant, Winn3 hr
Aug 10, 3:04 AM CDTFlash Flood WarningSHVGrant, Jackson, Winn3 hr
Aug 10, 5:59 AM CDTFlash Flood WarningSHVJackson, Winn3 hr
Aug 10, 6:05 AM CDTAreal Flood AdvisorySHVOuachita115 min
Aug 10, 7:15 AM CDTAreal Flood AdvisorySHVJackson, Natchitoches, Winn2 hr
Aug 10, 8:59 AM CDTFlash Flood WarningSHVWinn3 hr
Aug 10, 9:56 AM CDTAreal Flood AdvisorySHVNatchitoches, Red River64 min

Nearby

Flash Flood Watches in Louisiana, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.